barbiturates

Discussion in 'Therapy and Medication' started by mad hatter, Oct 31, 2007.

  1. mad hatter

    mad hatter Active Member

    i have social anxiety and have read that barbiturates can help with this problem
    id like to hear from people that take these drugs why they take them and how they help you.
    i beleve that they are a from of amphetamine which are obviously quite a strong drug so please tell me the pro's and con's from your opinion i need to know this before i start taking them
    also i would like to know what they are call in the UK
    many thanks!
    mad
     
  2. JobForAVictim

    JobForAVictim Well-Known Member

    Barbiturates are not a form of amphetamine. In fact, they're quite the opposite. Amphetamines are stimulants, while barbiturates are sedatives.
    I think you are unlikely to get your hands on barbiturates easily. As far as I know, they aren't prescribed much anymore.

    Somebody correct me if I'm wrong, but I believe benzodiazepines are used for social anxiety now.
     
  3. Abby Rose

    Abby Rose Well-Known Member

    Your right I take a benzodiazepin called Klonopin for social anxiety. For me it defently works but it can make you sleepy if you take it on an empty stomach, but if you take it on a full stomach it could take at least a half an hour to kick in. I've been told by my doctor that they could become addictive but I have never had a problem with that to date.
     
  4. mad hatter

    mad hatter Active Member

    ok that shows what i know
    i do find that somewhat surprising as i would have thought a stimulant would help with social anxiety more than a sedative.
    you say it works for you, please could you tell me in what way it helps you deal with your anxiety
    peace
    mad
     
  5. Abby Rose

    Abby Rose Well-Known Member

    Sure, my exact prescription is for slight to moderate social anxiety and I am on a dosage for .05mg. I am not supposed to take more then three a day. I was told to take it the moment you begin to panic and it's very easy to swallow but it takes at least ten minuets for it to kick in. You don't really notice any drastic change but after about an hour I find that I am much calmer and that usually last for at least a few hours minimum. However if I take three a day I always end up being very out of it, other then that I don't notice any differences and I defiantly don't notice any mind altering effects or anything to that effect.
     
  6. Ruby

    Ruby Well-Known Member

    I love barbiturates. I often find myself stealing some from my dogs medicine bottle (he's epileptic). :mellow:
     
  7. Ruby

    Ruby Well-Known Member

    Why do they prescribe benzodiazepines? I thought that they were even more addictive than barbiturates!
     
  8. Crom Cruach

    Crom Cruach Active Member

    No way! I have severe anxiety, and when I was into my drugs I was doing speed and it drove me up the wall, anytime the door rang, a phone went off or a car drove past I'd completely lose it. If I didn't have my Xanax I wouldn't go outside the door some days.
     
  9. JobForAVictim

    JobForAVictim Well-Known Member

    I'm honestly not sure why benzos have replaced barbs in anxiety treatment.
    I can't say I know which is more addictive, nor do I know how to measure addictiveness (is "addictiveness even a word?).
    Might it be the case that benzos are in some way less dangerous than barbs?
     
  10. Ruby

    Ruby Well-Known Member

    Yeah, I think that barbiturates are more dangerous in overdose.
     
  11. WhyMeWhy

    WhyMeWhy Well-Known Member

    I take those pills and where I live they are very easy to abtain.
     
  12. JobForAVictim

    JobForAVictim Well-Known Member

    Fascinating.
    Are you getting scripts, or buying them off the street?
     
    Last edited by a moderator: Nov 5, 2007
  13. Ellycat

    Ellycat Active Member

    <Mod edit: no details please>
    Hope this helps. BTW I was once prescribed by my GP, 40 mg's of Diazepam and 80 mg's of Temazepam DAILY and have managed to reduce to nothing. :mellow:
     
    Last edited by a moderator: Nov 29, 2007
  14. Aaron

    Aaron Well-Known Member


    I think this is the reason they no longer prescribe them.
     
  15. WhyMeWhy

    WhyMeWhy Well-Known Member

    I missed this entirely, sorry. Where I live they have barbituate pills used to relieve severe headaches, & as far as
    I've been told, that is the only reason you can get them prescribed(I have not bought anything off the street in a few years). they happen to be a barbituate/stimulant mix... also sometimes containing an opiate as well for extreme severeness that doesn't ever decrease, not even with store bought pain relievers = tylenol/ibuprophen/naproxen/asprin, like the head-feckin-aches I suffer through pretty much daily.
    Fiorinal = Bitalbutal/asprin/caffiene(+codiene)
    Fioricet = Bitalbutal/acetamenophen/caffiene(+codiene)
    .....................Barbituate/pain reliever..../stimulant(opiate)
     
  16. Ellycat

    Ellycat Active Member

    Explaination please? Do you really think I was dishing out info that could potentially harm someone? On the contrary IMHO.:huh:
     
  17. Ellycat

    Ellycat Active Member

    But they do prescibe them. I have the latest MIMS in front of me now. Barbs are mostly prescribed for 'intractable insomnia'.
     
  18. Ellycat

    Ellycat Active Member

    Sorry but I must correct you there. Barbiturates are ONLY prescribed for the short term use of severe intractable insomnia and to people who are habituated to them.
    Hope this helps.
     
  19. WhyMeWhy

    WhyMeWhy Well-Known Member

    You obviously don't live in my country. Those pills are painkillers. I get them every so often. And in my country benzos did replace barbs for anxiety & insomnia. When I 1st encountered Fioricet I was stumbling around my house-all fucked up but w/ the urge to move(I'm sensitive to caffiene). And phenobarbital is given to heroin addict to calm them as they detox here. I'm ONLY providin accurate info, not tryin to argue w/ you Ellycat. :blink:
     
  20. Acy

    Acy Mama Bear - TLC, Common Sense Staff Member Safety & Support

    Hi, mad hatter,

    I've no idea what the drugs are called in the UK. Here is what I know about them.

    What I've Read about and Experienced with Butalbitol

    Butalbitol is used in combo with other drugs as a painkiller. Butalbitol and its relatives can be addictive, and it's dangerously easy to take too much without meaning to if the pain doesn't go away with the prescribed dose. Pain sufferers have a tendency (understandable) to "take more" than prescribed or "sooner" than prescribed. This means the effectiveness of the painkiller is decreasing. It's also important to be careful about what other meds it's mixed with as it can change how other drugs work in one's body. These painkillers can be rough on the digestive system.

    Patients with chronic pain sometimes just decide that "more" of the painkiller will work. That can cause dependency. Taking even the prescribed dose for more than 2-3 days/week and then stopping the med can cause a really bad "rebound" of pain (sometimes WORSE than the original) that is not helped by more butalbitol etc. It's kind of an addiction phase - the person's body needs the drug to feel "ok", or they feel sick/in pain etc. Some people suffer such severe withdrawal symptoms that they need hospital care when they "stop" the med.

    I have personal experiences with butalbitol for migraines. Problems occur very, very easily. Recently, to my shame and horror, I had to "detox" - stop all meds for pain at once, cold turkey - to stop the cycle of taking meds, pain gets worse, more meds, worse pain, more and more mends. NOT fun! Detoxing is worse the higher the amount of the drug you have been taking. (In that sense, I was lucky as I never got up to 4-5 tabs at once. People do! Still, it was not pleasant.) It was my own idea to detox, and I did it without medical supervision. It was 5 days of feeling very unwell, and the whole time I knew that one tablet with butalbitol would have solved things "for a few HOURS". It was hard!

    If anyone plans to take this med, I hope they are very very very careful with it and are fully aware of these potential problems. The patient's doc and/or pharmacy person could (should?) explain all this to the patient first. Don't know if they all do that. My doc is smart and prescribes a very small number of tabs at any one time. Means he has a sense of how many tabs I use over a given period of time, and he could (and WOULD) intervene if I was "really" abusing. This last time, I caught myself first. It was awful.